Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 82, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2019, 11:14 AM CDT for Tuscaloosa County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 11:14 AM CDT (16:14 UTC)
- Expired
- May 9, 2019, 12:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS54 KBMX 091614
SVRBMX
ALC125-091715-
/O.NEW.KBMX.SV.W.0082.190509T1614Z-190509T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1114 AM CDT Thu May 9 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Tuscaloosa County in west central Alabama...
* Until 1215 PM CDT.
* At 1114 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Berry to near Union, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Coker, Bull City, Samantha, McFarland Mall, Lake Lurleen State
Park, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake
Wildwood, Mercedes Benz Of Alabama, Binion Creek Landing, Tannehill
Ironworks State Park, Abernant and Shelton State Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3336 8784 3352 8778 3352 8767 3361 8763
3359 8732 3352 8732 3350 8726 3348 8729
3349 8733 3346 8734 3342 8725 3331 8716
3328 8707 3325 8707 3319 8720 3313 8720
3313 8728 3301 8732 3302 8783 3303 8783
TIME...MOT...LOC 1614Z 268DEG 32KT 3357 8763 3303 8787
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
637
WWUS54 KBMX 091627
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1127 AM CDT Thu May 9 2019
ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1127 AM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR TUSCALOOSA COUNTY...
At 1127 AM CDT, severe thunderstorms were located along a line
extending from near Boley Springs to near Knoxville, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Coker, Bull City, Samantha, McFarland Mall, Lake Lurleen State Park,
Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Tannehill Ironworks
State Park, Abernant and Shelton State Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8781 3360 8755 3359 8732 3352 8732
3350 8726 3348 8729 3349 8733 3346 8734
3342 8725 3331 8716 3328 8707 3325 8707
3319 8720 3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1627Z 268DEG 32KT 3357 8750 3303 8774
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM727
WWUS54 KBMX 091641 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1141 AM CDT Thu May 9 2019
ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1141 AM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR CENTRAL TUSCALOOSA COUNTY...
At 1141 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Bankhead Lock And Dam to near
Moundville, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, McFarland Mall,
Shelton State Community College, Tuscaloosa Amphitheater, Bryant
Denny Stadium, Lake Wildwood, University Mall, Deerlick Creek
Campgrounds, Mercedes Benz Of Alabama, Bankhead Lock And Dam and
North Bibb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8767 3359 8741 3359 8732 3352 8732
3350 8726 3348 8729 3349 8733 3346 8734
3342 8725 3331 8716 3328 8707 3325 8707
3319 8720 3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1641Z 268DEG 32KT 3357 8735 3303 8759
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM519
WWUS54 KBMX 091655
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1155 AM CDT Thu May 9 2019
ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1155 AM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...
At 1154 AM CDT, severe thunderstorms were located along a line
extending from near Gorgas Steam Plant to 6 miles west of Low Gap,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southeastern Tuscaloosa, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, Lake Wildwood,
Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North Bibb,
Cottondale, East Brookwood, Peterson, Hagler, Green Pond, Pearson and
Caffee Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8756 3353 8732 3352 8732 3350 8726
3348 8729 3349 8733 3346 8734 3342 8725
3331 8716 3328 8707 3325 8707 3319 8720
3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1654Z 270DEG 31KT 3357 8723 3300 8749
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:50 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 9, 6:50 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 650 AM CDT Thu May 9 2019 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and tonight. The first wave of showers moved into west Alabama around midnight and has been steadily eroding. Expect it to continue to decrease in areal coverage and mostly be gone by sunrise. Considerable high cloudiness will occur across central Alabama this morning with a small chance of showers over west Alabama. The next upstream complex over Louisiana and Arkansas will push through Mississippi and into northwest Alabama by late morning. Carried likely rain chances across the northwest counties for the late morning hours with little or no rain east of I-65. The air mass will become increasingly unstable west of I-65, but latest thinking is that earlier showers and morning cloud cover will limit instability, and severe threat looks minimal. The better instability will remain south of I-20 this afternoon, and a few strong storms possible across our southwest counties. Models are struggling with the evolution of this system, and confidence too low at this time to mention any severe threat. Beyond sunset, forecast will be highly dependent on position of convective complex. Models have been trending towards a rapid decrease in rain chances west of I-65 as convective complex shifts east of I-65. Only carried slight chance of showers after midnight tonight. 58/rose .LONG TERM... /Issued at 408 AM CT/ Friday: The cold front will be stalled over northwest Alabama on Friday as it will be parallel to the southwest flow aloft and well-removed from the associated occluding surface low over Quebec. A moist air mass will be in place along and south of the front with PWATs around 1.75 inches and dew points in the upper 60s to around 70F. At upper levels, a rex block is expected to develop over the western CONUS with a ridge over the Pacific Northwest and an upper low near southern California. Over the eastern CONUS, broad troughing will be located over the northern tier and Canada, with a strengthening ridge over the Gulf. The strengthening ridge will result in weak synoptic height rises and keep the jet stream well north of Central Alabama. But models are in good agreement with a convectively-enhanced shortwave/MCV lifting northeastward from Texas during the day. This combined with the moist air mass and stalled frontal boundary should result in scattered to numerous showers and thunderstorms developing with daytime heating. 0-6 km bulk shear values around 25 kts and weak forcing will not be supportive of any organized severe storms, but expect some strong storms to be possible with gusty winds and small hail. Continued weak impulses in the southwest flow and the moist air mass will result in chances of showers and thunderstorms continuing over the area Friday night, with highest chances across the north closest to the stalled front. Saturday and Sunday: An upper low and associated shortwave digging southward through the Northern Plains on the back side of the northern stream trough and waves ejecting out of the southern stream upper low off the coast of San Diego will result in a broad area of height falls over the Southern Plains and Lower Mississippi Valley on Saturday. In response to these factors, a wave of low pressure is expected to develop along the front over the ArkLaTex and track northeastward through the Mid-South, with an associated LLJ. This will cause the front to begin to lift northward as a warm front, though the boundary may be a bit messy due to convective outflows. Continued impulses in the WSW flow aloft and a moist air mass will result in periods of scattered to numerous showers and thunderstorms. 0-6 km bulk shear values remain too weak for organized severe storms during the day on Saturday. However, this appears to change as we go into Saturday night and Sunday. The ECMWF remains the most amplified solution for the deepening trough over the Midwest and thus continues to have stronger mid-level flow over the Deep South. But the other models appear to be trending towards seasonably strong mid-level flow as well. Confidence in timing is low given somewhat unfocused forcing, but there are signals that an organized line of storms/MCS may move across the area during the late Saturday night into Sunday timeframe ahead of a cold front. Timing relative to the diurnal cycle will dictate how much instability is available. But given the presence of 40-50 kts of westerly 0-6 km bulk shear and plentiful moisture, will add a low confidence severe mention to the HWO for Sunday, and continue to monitor the timing to see if late Saturday night needs to be included as well. The main threat appears to be damaging winds. However, depending on the strength of the surface low and LLJ, low-level shear/helicity could become marginally supportive of brief tornadoes as well. Confidence in this particular potential is too low to mention in the HWO at this time. Will also need to monitor rainfall totals through the weekend given high PWATs. Storm total rainfall amounts of 1-3 inches with locally higher amounts are possible. We have not been particularly wet lately, streamflows are running around normal, and spring vegetation will soak up much of the rainfall. But will need to monitor for flooding if any particular areas get several rounds of heavy rain. Monday through Wednesday: East Coast troughing will the predominant feature through the first half of next week, resulting in northwesterly flow. The upper low over the southwestern CONUS will weaken as it moves eastward. After a week of summer-like temperatures, temperatures will be more spring- like. Mainly dry conditions are expected with rain chances mainly confined to the Gulf Coast and offshore. 32/Davis && .AVIATION... 12Z TAF Discussion. VFR conds will be the prevailing flight category thru 17z. There will be some lcl cigs arnd 1000 feet agl south of I-20 until 14z, but not enough confidence at any one location to include in forecast. The next round of showers and tstms will move into Marion and Lamar counties by 15z. The band of showers/tstms will track eastward and across central Alabama between 15z and 22z. Vsbys will be reduced to 3-5 miles in the showers with VCTS. South and southeast sfc winds will increase ahead of the rain with gusts up to 20 knots at times. Once the rain ends later today, minimal shower activity expected overnight, but cigs will likely lower to MVFR after 09z. 58/rose && .FIRE WEATHER... An approaching storm system will bring enhanced rain chances today through the weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 65 81 65 80 / 80 40 60 70 70 Anniston 82 66 82 65 81 / 80 60 60 70 70 Birmingham 83 67 82 67 81 / 80 40 60 70 70 Tuscaloosa 82 68 81 67 80 / 80 20 70 70 70 Calera 82 67 80 66 80 / 80 40 70 70 60 Auburn 83 67 83 68 82 / 50 60 60 40 60 Montgomery 85 68 84 68 85 / 60 60 60 40 60 Troy 85 67 85 68 85 / 40 60 60 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 9, 4:11 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 411 AM CDT Thu May 9 2019 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 411 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low confidence risk of severe thunderstorms on Sunday. At this time the main threat is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Sunday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
| May 9, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 67 min |
| May 9, 11:40 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 80 min |
| May 9, 12:08 PM CDT | Special Weather Statement | BMX | Blount | 67 min |
| May 9, 12:09 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 81 min |
| May 9, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| May 9, 12:47 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 28 min |
| May 9, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| May 9, 1:24 PM CDT | Special Weather Statement | BMX | Calhoun, Talladega | 66 min |
| May 9, 1:29 PM CDT | Special Weather Statement | BMX | Coosa | 61 min |
| May 9, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 55 min |
| May 9, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 25 min |
| May 9, 1:58 PM CDT | Special Weather Statement | BMX | Autauga | 62 min |
| May 9, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 51 min |
| May 9, 2:25 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 days |
| May 9, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 40 min |
| May 9, 3:19 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| May 9, 3:25 PM CDT | Special Weather Statement | BMX | Montgomery | 50 min |
| May 9, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Lowndes, Macon, Montgomery, Pike | 43 min |
| May 9, 4:17 PM CDT | Special Weather Statement | BMX | Bullock, Lee, Macon, Pike | 43 min |
| May 9, 4:52 PM CDT | Special Weather Statement | BMX | Russell | 38 min |
| May 9, 5:03 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| May 9, 5:08 PM CDT | Special Weather Statement | BMX | Barbour | 52 min |
| May 9, 5:35 PM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.